Alert archive / Montana / Special Weather Statements in 2018
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 5, 2018, 5:07 PM MDT for Gallatin County, Montana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 5:07 PM MDT (23:07 UTC)
- Expired
- Aug 5, 2018, 5:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Great Falls, MT
County Gallatin County, MT
The radar
The Great Falls radar (KTFX), 196 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:15 PM MDT | HAIL 0.25 | 2 N Bozeman Hot Spring, MT | LOTS OF PEA SIZE HAIL AND SIGNIFICANT RAIN. REPORTED VIA TWITTER POST WITH PICTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS85 KTFX 052307 SPSTFX Special Weather Statement National Weather Service Great Falls MT 507 PM MDT SUN AUG 5 2018 MTZ055-052330- Gallatin- 507 PM MDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLATIN COUNTY... At 507 PM MDT, a strong thunderstorm was located near Belgrade, or 7 miles northwest of Bozeman, moving east at 10 mph. Brief heavy rain, winds in excess of 40 mph, and pea size hail are possible with this storm. Locations impacted include... Bozeman, Belgrade, Four Corners and Bozeman Hot Springs. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4567 11132 4583 11122 4579 11089 4554 11104 TIME...MOT...LOC 2307Z 292DEG 7KT 4573 11118 $$ Coulston
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:23 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 5, 2:23 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 223 PM MDT Sun Aug 5 2018 .SYNOPSIS... Widely scattered showers and thunderstorms will persists into early this evening before dissipating overnight. Gusty winds, occasional lightning and isolated rainfall are possible with these storms. Drier and warmer conditions move into the region to begin the work week as strong high pressure builds across the Great Basin and Northern Rockies with near record heat possible late this week. && .DISCUSSION... Convection has initiated this afternoon in response to a weak shortwave and airmass destabilization with cells currently forming on elevated terrain. Steering winds aloft range from around 10kts across much of central and north-central MT to about 20kts near the ID border, resulting in initially slow or nearly stationary storm motion, though a gradual development of movement to the east is likely later this afternoon and evening as cells grow taller. Overall lack of wind shear should keep convection disorganized with main threats being erratic/gusty winds, lightning and very localized heavy rainfall. An upper level ridge of high pressure rebuilds over the Pacific NW and Northern Rockies in the wake of the exiting shortwave late tonight though Monday for drying conditions and clearing skies overnight followed by a return to seasonably warm temperatures Monday afternoon. Hoenisch An already pronounced and strong H500 ridge over the Western CONUS to begin the period will amplify further Wednesday and Thursday, with 1000mb-500mb thicknesses climbing from ~5700-5800m Wednesday to ~5800-5900m by Thursday. Just to give an idea of how strong the ridge will be by Thursday, H500 heights will be approaching the 97 percentile when looking at climatology. This anomalously strong ridge will help high temperatures across Southwest and North Central Montana to rise into the upper 80s to mid-90s by Wednesday and the 90s to century mark on Thursday. While cloud cover is expected to be non-existent over this period, smoke/haze from wildfires could hold temperatures down a couple of degrees should it (smoke/haze) be thick/dense enough. By Friday, a trough off of the Pacific Northwest will begin to move onshore and towards the Northern Rockies. There are some timing differences between the models with how fast this trough slides east towards the Northern Rockies, with the GFS being the fastest, Canadian at the middle of the road, and ECMWF being the slowest. Even with these differences, and overall trend to southwesterly flow aloft does seem likely later in the day on Friday, which would lead to some breezier winds as the H500 ridge shifts ever so slightly to the east. 1000mb-500mb thicknesses on Friday of ~5850-5900m combined with downsloping southwest/westerly winds will help high temperatures to soar into the mid-90s to near 105 degrees in some locations. Record high temperatures for August 10th may be in jeopardy of falling in numerous locations. - Moldan && .AVIATION... Updated 1800Z. A weak shortwave weather disturbance tracking across the region today will trigger scattered thunderstorm development this afternoon with some showers already in place across portions of SW and Central MT. Isolated MVFR conditions possible with stronger cells and gusty/erratic winds also likely. Otherwise, surface winds will generally be light and from the north through this evening. Showers and thunderstorms diminish this evening with dry and warmer conditions following on Monday. Hoenisch && .FIRE WEATHER... Widely scattered thunderstorms this evening will bring lightning as well as gusty and erratic outflow winds. Storm motion appears slow enough that at least some very localized wetting precipitation is likely beneath the cells through this evening. An upper level ridge of high pressure rebuilds over the region beginning Monday for a warming and drying trend. By mid to late this week the upper level ridge will further strengthen with temperatures reaching near record values at lower elevations by Thursday and Friday along with very low afternoon humidity and increasingly poor overnight humidity recovery. Fortunately, winds appear to remain fairly light through most of this week, but an increase in winds is possible late Friday or Saturday. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 52 88 56 91 / 30 0 0 0 CTB 50 85 54 89 / 30 0 0 0 HLN 54 86 55 89 / 30 0 0 0 BZN 47 82 50 85 / 30 0 0 0 WEY 32 75 38 77 / 20 0 0 10 DLN 46 80 48 83 / 20 0 0 0 HVR 54 87 57 93 / 20 0 0 0 LWT 51 80 54 85 / 30 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 5, 4:20 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 2 N CLANCY 46.50N 111.98W
08/05/2018 M0.75 INCH JEFFERSON MT PUBLIC
LOTS OF DIME SIZED HAIL FELL 2 MILES NORTH
OF CLANCY (DW9972) STRIPPED LEAVES OFF OF
TREES AND 0.12 INCHES OF PRECIP SO FAR.
&&
SACLocal storm report, Aug 5, 4:24 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 PM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 SSE MONTANA CITY 46.53N 111.93W
08/05/2018 M0.50 INCH JEFFERSON MT TRAINED SPOTTER
PEA TO DIME SIZE HAIL. NO SIGNIFICANT WIND
GUSTS.
&&
MMSpecial weather statement, Aug 5, 4:26 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
426 PM MDT SUN AUG 5 2018
MTZ048-049-052300-
Southern Rocky Mountain Front-Eastern Teton-
426 PM MDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK...SOUTH
CENTRAL TETON AND NORTHWESTERN CASCADE COUNTIES...
At 425 PM MDT, a strong thunderstorm was located 7 miles northeast of
Augusta, or 17 miles south of Choteau, moving southeast at 10 mph.
Brief heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.
Locations impacted include...
Augusta.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4757 11244 4768 11223 4751 11196 4751 11200
4752 11204 4746 11205 4735 11227
TIME...MOT...LOC 2225Z 322DEG 9KT 4757 11227
CoulstonLocal storm report, Aug 5, 4:38 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 PM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 2 N CLANCY 46.50N 111.98W
08/05/2018 M0.75 INCH JEFFERSON MT PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 N
CLANCY. LOTS OF DIME SIZED HAIL FELL 2 MILES
NORTH OF CLANCY (DW9972) STRIPPED LEAVES OFF
OF TREES AND 0.12 INCHES OF PRECIP SO FAR.
ALSO RECEIVED A TWEET WITH IMAGE OF
ACCUMULATING HAIL.
&&
MMSpecial weather statement, Aug 5, 4:43 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Great Falls MT 443 PM MDT SUN AUG 5 2018 MTZ012-014-053-054-052315- Broadwater-Cascade-Central and Southern Lewis and Clark-Meagher- 443 PM MDT SUN AUG 5 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LEWIS AND CLARK...NORTHWESTERN BROADWATER...NORTHWESTERN MEAGHER AND SOUTH CENTRAL CASCADE COUNTIES... At 442 PM MDT, radar indicated strong thunderstorms were located along a line extending from 17 miles south of Cascade to near Townsend. Movement was northeast at 20 mph. Brief heavy rain, winds in excess of 40 mph, and pea size hail are possible with these storms. Locations impacted include... Townsend, Silos, Winston, Radersburg and Goose Bay. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Canyon Ferry Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4731 11141 4636 11132 4614 11164 4702 11172 TIME...MOT...LOC 2242Z 216DEG 19KT 4702 11166 4628 11159 Coulston
Special weather statement, Aug 5, 5:07 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 507 PM MDT SUN AUG 5 2018 MTZ055-052330- Gallatin- 507 PM MDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLATIN COUNTY... At 507 PM MDT, a strong thunderstorm was located near Belgrade, or 7 miles northwest of Bozeman, moving east at 10 mph. Brief heavy rain, winds in excess of 40 mph, and pea size hail are possible with this storm. Locations impacted include... Bozeman, Belgrade, Four Corners and Bozeman Hot Springs. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4567 11132 4583 11122 4579 11089 4554 11104 TIME...MOT...LOC 2307Z 292DEG 7KT 4573 11118 Coulston
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:13 PM MDT | Special Weather Statement | TFX | Wheatland | 32 min |
| Aug 5, 3:18 PM MDT | Special Weather Statement | TFX | Jefferson | 27 min |
| Aug 5, 3:21 PM MDT | Special Weather Statement | TFX | Broadwater | 24 min |
| Aug 5, 3:26 PM MDT | Special Weather Statement | TFX | 34 min | |
| Aug 5, 3:53 PM MDT | Special Weather Statement | TFX | 22 min | |
| Aug 5, 3:56 PM MDT | Special Weather Statement | TFX | Teton | 19 min |
| Aug 5, 3:59 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Aug 5, 4:06 PM MDT | Special Weather Statement | TFX | Broadwater | 24 min |
| Aug 5, 4:26 PM MDT | Special Weather Statement | TFX | Teton | 34 min |
| Aug 5, 4:43 PM MDT | Special Weather Statement | TFX | Broadwater | 32 min |
Nearby
Special Weather Statements in Montana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.